Nebraska, 2014

Tornadoes and Flash Flood in Nebraska, June 17, 2014

June 17, 2014 · NWS OAX · 8 events in 1 county or zone

The warm front that was responsible for the significant tornadoes on the afternoon of the 16th, lifted slightly north on the 17th into far northeast Nebraska. Extreme instability again developed along this boundary given the very warm and humid airmass in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$50,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The warm front that was responsible for the significant tornadoes on the afternoon of the 16th, lifted slightly north on the 17th into far northeast Nebraska. Extreme instability again developed along this boundary given the very warm and humid airmass in place across the region. By late afternoon an isolated supercell thunderstorm developed along this boundary and quickly become severe. This lone supercell produced several tornadoes, 3 of which were strong, as well as large hail and flash flooding, over Cedar County Nebraska over the next 4 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 5:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 17, 5:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
615 PM CDT TUE JUN 17 2014

.UPDATE...
ISSUED AT 610 PM CDT TUE JUN 17 2014

SURFACE WARM FRONT AT 23Z EXTENDED ACROSS ANTELOPE/PIERCE/
WAYNE/THURSTON COUNTIES. HAVE SHAVED SOUTHWARD EXTENT OF
POPS...AS THREAT OF STORMS SHOULD BE LIMITED TO NEAR AND NORTH OF
THE SURFACE WARM FRONT. WHILE RISK OF STORMS IS SLIGHT...ANY
STORMS THAT DO DEVELOP COULD CARRY THREATS FOR MAINLY HAIL AND
DAMAGING WINDS. LIMITED TIMING TO A WINDOW FROM AROUND 01-06Z AS
WELL...WITH BULK OF ACTIVITY LIKELY REMAINING OUTSIDE THE CWA.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 312 PM CDT TUE JUN 17 2014

WV IMAGERY THIS AFTN SHOWING INTENSE CLOSED LOW SPINNING OVER THE
PAC NW WITH A STRONG JET STREAK ROUNDING THE BASE OVER THE GREAT
BASIN. DOWNSTREAM...NEAR ZONAL FLOW WAS SITUATED OVER THE CNTRL/ERN
CONUS WITH A MINOR SHORTWAVE CROSSING THE GREAT LAKES REGION.
MEANWHILE IMAGERY CLEARLY SHOWING GOOD SUB TROPICAL MOISTURE FEED
PUSHING NEWD OVER THE SRN PLAINS.

AT THE SFC...UNORGANIZED LOW PRESSURE WAS SITUATED IN THE VICINITY
OF THE CNTRL HIGH PLAINS WITH A THERMAL BNDRY OVER NW IA/NRN NEB
RESULTING FROM DIFFERENTIAL HEATING ASSOC WITH TRANSITION ZONE
FROM CLOUDY/CLEAR SKIES.

MODELS INDICATE POTENTIAL REMAINS HIGH FOR ADDITIONAL ROUNDS OF PCPN
DURING THE FCST PD. BEGINNING TONIGHT...PAC NW CLOSED CIRCULATION
EJECTS EWD ACROSS INTO THE NRN ROCKIES WHILE SFC REFLECTION BECOMES
MORE ORGANIZED VIA DPVA. FOCUS FOR PCPN DEVELOPMENT LATER THIS
EVENING APPEARS TO BE ALONG AXIS OF STOUT BNDRY LYR THETA-E CONVG
ALONG THE SD/NEB BORDER/NW IA. NAM/GFS/ECM ARE IN GOOD AGREEMENT
GREATEST RAINFALL AMOUNTS WILL BE FOUND IN NW IA WHERE MOISTURE
POOLING WILL BE MOST PREVALENT. THEREFORE HAVE OPTED TO INCLUDE
POPS MAINLY OVER NRN/ERN SECTION OF THE CWA.

WED/WED NIGHT/THUR...LID STRENGTH INDEX/MLCIN/700MB TEMPS ALL
INDICATE CAPPING WILL BE TOUGH TO OVERCOME UNTIL EARLY EVENING.
HIRES ARW/NMM PROG TSTM DEVELOPMENT INITIALLY OVER CNTRL KS ALONG
LLVL THETA-E CONVG AXIS...THEN SPREADING INTO THE CWA OVERNIGHT.
PCPN WILL GET SHOVED GRADUALLY EWD ON THURSDAY IN RESPONSE TO
APPROACHING COLD FRONT.

ON FRIDAY...SEEMS TO BE AT LEAST A SMALL CHANCE FOR TSTMS ASSOC WITH
MOISTURE RETURN/WEAK WARM FRONT LIFTING THRU THE CNTRL PLAINS. GIVEN
LOW CONFIDENCE WILL OPT FOR COVERING THE CWA WITH TOKEN 20S.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 312 PM CDT TUE JUN 17 2014

MODELS IN RELATIVELY GOOD AGREEMENT LARGE SCALE FLOW WILL FOR THE
MOST PART BE NEAR ZONAL THRU THE EXT PDS WITH TSTM CHANCES BEING
DICTATED BY A SERIES OF FRONTAL PASSAGES. AS FOR SEVERE
POTENTIAL...COMPOSITE PARAMETERS INDICATE BEST CHANCES WILL BE
SAT AFTN/SUN AFTN.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 610 PM CDT TUE JUN 17 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. BELIEVE
SHOWERS/THUNDERSTORMS WILL REMAIN NORTH OF KOFK THIS EVENING...AND
HAVE KEPT ANY MENTION OUT OF THE TAF. SITES WILL KEEP WINDS AROUND
10-15KT OVERNIGHT...INCREASING DIURNALLY TOMORROW. SCATTERED MID-
LEVEL CEILINGS ARE POSSIBLE THIS EVENING AND AGAIN TOMORROW AT ALL
SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...MAYES
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...MAYES
Hazardous weather outlook, Jun 17, 4:38 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
538 PM CDT TUE JUN 17 2014

NEZ011-012-016>018-181245-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
538 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING IN FAR
NORTHEAST NEBRASKA. IF THEY DO DEVELOP...THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY RISKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY EVENING AND WEDNESDAY
NIGHT. ANY STORMS THAT DEVELOP MAY HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISKS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ055-069-079-090-NEZ015-034-045-052-053-067-068-091-093-181245-
HARRISON-POTTAWATTAMIE-MILLS-FREMONT-THURSTON-BURT-WASHINGTON-
DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
538 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

RIVER LEVELS WILL CONTINUE TO RISE ALONG THE MISSOURI RIVER AND
SOME TRIBUTARIES...WITH LEVELS REACHING NEAR TO ABOVE FLOOD STAGE
BY TONIGHT OR WEDNESDAY IN SEVERAL LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY EVENING AND WEDNESDAY
NIGHT. ANY STORMS THAT DEVELOP MAY HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISKS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY.

RIVER LEVELS ALONG THE MISSOURI RIVER WILL CONTINUE TO RISE TO
AND REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ043-056-080-091-NEZ030>033-042>044-050-051-065-066-078-088>090-
092-181245-
MONONA-SHELBY-MONTGOMERY-PAGE-BOONE-MADISON-STANTON-CUMING-PLATTE-
COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-
GAGE-JOHNSON-PAWNEE-
538 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY EVENING AND WEDNESDAY
NIGHT. ANY STORMS THAT DEVELOP MAY HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISKS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

MAYES

In the hours before

Special weather statement, Jun 17, 6:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT TUE JUN 17 2014

NEZ011-012-180115-
CEDAR NE-KNOX NE-
724 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND NORTHERN
CEDAR COUNTIES UNTIL 815 PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
HARTINGTON TO NEAR WYNOT...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YANKTON...HARTINGTON...WYNOT...FORDYCE...ST. HELENA...OBERT...BROOKY
BOTTOM AND ST. HELENA BOAT DOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR .

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4276 9702 4259 9702 4266 9748
      4284 9749 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 0023Z 218DEG 9KT 4270 9739 4269 9717

MAYES
Local storm report, Jun 17, 6:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             FORDYCE                 42.70N 97.36W
06/17/2014  E0.50 INCH       CEDAR              NE   PUBLIC

&&

LANDSVORK

The radar

The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Cedar

When
June 17, 6:55 PM CST
Where
Cedar County, 0.69 mi S of Fordyce
Measured
1 in hail
Reported by
Public
Coordinates
42.690, -97.350

Tornado, Cedar

When
June 17, 6:57 PM CST to 7:05 PM CST
Where
Cedar County, 4.23 mi SW of Hartington Muni Arpt to 4.06 mi W of Coleridge
Rating
EF1
Path length
3.94 mi
Path width
630 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.561, -97.314

This was the first of 3 tornadoes near the Coleridge area on the evening of June 17th. The tornado moved southeast and impacted a farm along 878th Road and 561st Ave where outbuildings were heavily damaged. Otherwise mainly tree damage was observed along the path of the tornado.

Tornado, Cedar

When
June 17, 7:09 PM CST to 7:56 PM CST
Where
Cedar County, 3.85 mi NW of Coleridge to 2.16 mi NNE of Coleridge
Rating
EF3
Path length
3.96 mi
Path width
2,059 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
42.537, -97.256

This was the strongest of the tornadoes that the Cedar County supercell produced. This tornado developed to the northwest of Coleridge and moved slowly east southeast just to the north of the city of Coleridge. As the tornado neared 567th Ave the tornado turned to the south along the eastern edge of the city producing some significant structural damage along the eastern side of Coleridge. The tornado continued south until nearing 875th Road where the foward speed further slowed, and the tornado changed to an eastern movement while becoming rain-wrapped. The eastern direction occurred for a half mile before the tornado moved almost due north along 568th Ave while significantly weakening. The most significant damage, which was strong EF3, occurred to the north of Coleridge along the 876th Road. Here, two farm houses were destroyed down to the foundation and trees were snapped and debarked. The total path of the tornado, including all the turns, was 8.24 miles.

Tornado, Cedar

When
June 17, 8:10 PM CST to 8:18 PM CST
Where
Cedar County, 2.37 mi ENE of Coleridge to 2.58 mi E of Coleridge
Rating
EF0
Path length
1.29 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.516, -97.159

This was a short-lived tornado that produced minor damage along 569th Ave. The tornado was captured on video by several storm chasers in the area.

Tornado, Cedar

When
June 17, 8:10 PM CST to 8:25 PM CST
Where
Cedar County, 5.56 mi NNE of Laurel to 4.27 mi E of Coleridge
Rating
EF1
Path length
3.39 mi
Path width
850 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.508, -97.052

This was the first of 3 tornadoes that developed to the north of the Laurel area. This tornado was a large multi-vortex tornado. Video from storm chasers indicate that the tornado had vorticities that moved in varying directions, but the overall movement of the tornado was to the west southwest at a very slow pace. Although the tornado circulation was large, the slow movement of the tornado limited the potential damage. This included tree limbs and power poles, but one farmstead was impacted along Highway 15 where the house lost part of the roof and outbuildings were heavily damaged.

Tornado, Cedar

When
June 17, 8:28 PM CST to 8:34 PM CST
Where
Cedar County, 3.75 mi NNE of Laurel to 3.96 mi NNE of Laurel
Rating
EF2
Path length
0.94 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.482, -97.060

This short-lived tornado traveled to the east and impacted two farmsteads along 873rd Road. One of these farms had significant damage where large portions of the roof of the home were removed and outbuildings were completely destroyed.

Tornado, Cedar

When
June 17, 8:45 PM CST to 9:25 PM CST
Where
Cedar County, 5.16 mi NNE of Laurel to 3.2 mi E of Laurel
Rating
EF2
Path length
5.31 mi
Path width
850 yd
Continued into
Dixon, Ne (FSD)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
42.499, -97.041

This was the final tornado in the Cedar County event. This tornado initially moved southwest while increasing in intensity and width. The tornado produced the most significant damage as it turned south along 573rd Ave where the tornado impacted a farm where outbuildings were completely destroyed. The tornado continued south crossing United States Highway 20. The tornado started to turn southeast about 1.5 miles northeast of Laurel. The tornado continued southeast producing mainly tree and power line damage before crossing into Dixon County near 869th Road. The complete track of the tornado was 8.04 miles.

Flash Flood, Cedar

When
June 17, 10:14 PM CST to 11:00 PM CST
Where
Cedar County, 6 mi S of Hartington to 2.86 mi NE of Coleridge
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.533, -97.270

The nearly stationary supercell over Cedar County produced very heavy rain and flash flooding. Flooding was reported over State Highway 57 south of Hartington. In addition to this flooding, numerous secondary gravel roads were flooded and impassable during the late evening on June 17th from torrential rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514388, 514393, 514395, 514396, 514397, 514399, 514401, 514404.